Winter Storm, Crawford
- When
- April 7, 2:30 AM CST to 2:45 PM CST
- Where
- Crawford forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Southwest Wisconsin was hit by an early spring snowstorm, which produced accumulations of 6 to 10 inches. 8 inches at Victory (Vernon County), 7 inches at Mt.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Southwest Wisconsin was hit by an early spring snowstorm, which produced accumulations of 6 to 10 inches. Snowfall reports from volunteer observers included 9.8 inches at Victory (Vernon County), 7 inches at Mt. Sterling (Crawford County) and 6 inches at Richland Center (Richland County). Strong east winds, with gusts up to 30 mph, caused near whiteout conditions at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 7, 2:27 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 AM CDT MON APR 7 2003
FORECAST CONCERNS THIS PACKAGE SNOWFALL AMOUNTS AND NORTHWARD EXTENT
OF SNOW TODAY...THEN TEMPERATURE TRENDS OVER RESULTANT SNOW COVER
THROUGH THE PERIOD.
07Z DATA ANALYSIS SHOWS A SFC LOW IN NORTHEAST KS...A BIT STRONGER
AND FURTHER NORTHWEST THAN EITHER ETA/GFS INDICATED AT 06Z. WV
IMAGERY SHOWS A STRONG SHORTWAVE LIFTING THROUGH SOUTHERN IA EARLY
THIS MORNING. IR IMAGERY SHOWS COOLING CLOUD TOPS OVER SOUTHERN MN/
MUCH OF WI AHEAD OF THIS FEATURE. AREA RADAR COMPOSITE AND SFC OBS
SHOW BAND OF MDT-HEAVY SNOW FROM AROUND KFSD EAST ACROSS FAR
SOUTHERN MN AND NORTHERN IA. LEADING EDGE OF RADAR RETURNS OVER MUCH
OF SOUTHEAST MN AND SOUTHWEST WI REMAINED ALOFT AS SNOWFALL WAS
BATTLING DRY...LOW LEVEL EASTERLY FLOW. VERY SHARP NORTHERN EDGE TO
THE SNOWFALL ACROSS SOUTHERN MN INTO NORTHEAST IA AS OF 07Z...VSBYS
RAPIDLY GO FROM 10SM TO LESS THAN 1SM ON THE NORTHERN EDGE.
00Z MODELS LOOK TO HAVE INITIALIZED WELL...AND ALL OFFER QUITE
SIMILAR SOLUTIONS TO EACH OTHER AND THEIR PREVIOUS RUNS TODAY THRU
WED. MODELS HAVE TRENDED WITH MORE OF A SFC LOW REFLECTION INTO MO
THIS MORNING AS A RESULT OF THE STRONG SHORTWAVE/UPPER INTO IA.
ALL MODELS HAVE BACKED OFF A BIT ON THE TOTAL PRECIP ACROSS THE
FORECAST AREA WITH THE SYSTEM TODAY INTO THIS EVENING. BOTH ETA/GFS
LOOK TO HAVE A GOOD HANDLE ON THE IA SHORTWAVE EARLY THIS MORNING.
ETA HAS THE BETTER HANDLE ON THE NORTHEASTWARD EXTENT OF THE SNOW
EARLY THIS MORNING...THUS WILL TEND TO FAVOR ITS SOLUTION THIS
CYCLE.
FOR THE SHORT TERM...PREVIOUS FORECAST RATHER WELL TRENDED FOR
TODAY...WITH NO MAJOR CHANGES MADE. BEST FORCING/LIFT...5H PV
ADVECTION...3H AGEOSTROPHIC FLOW/DIVERGENCE...850-5H Q-G
CONVERGENCE...285-295K ISENTROPIC UPGLIDE...ALL TRANSLATE ACROSS THE
FORECAST AREA THIS MORNING. BULK OF THE FORCING/LIFT OVER THE AREA IS
ABOVE 7H...WITH RATHER STRONG DEEP...DRY EASTERLY FLOW FROM 850MB TO
THE SFC. FORCING/LIFT AND SATURATION CONTINUES TO BATTLE THE DRY AIR
OVER THE FORECAST AREA TODAY...WITH THE SHARP NORTHERN CUT OFF EDGE
TO THE SNOW APPEARING TO TRANSLATE EAST NEAR HWY 14 ACROSS SOUTHEAST
MN AND ALONG I-90 ACROSS WESTERN WI. WILL LEAVE ADVISORY AND WARNING
HEADLINES FOR TODAY AS IS FOR NOW FOR CONTINUITY PURPOSES. THE TIER
OF COUNTIES IN THE ADVISORY FROM DODGE/OLMSTED THRU LA CROSSE AND
ADAMS/JUNEAU SKIRT THE EXPECTED NORTHERN EDGE OF THE SNOW. WILL TREND
SNOWFALL TOTALS BACK IN THIS TIER OF COUNTIES...BUT AGAIN LEAVE
ADVISORY AS IS FOR NOW. WITH PLENTY OF SNOW AND CLOUDS AROUND
TODAY...ESPECIALLY SOUTH...FAVORED NGM/GFS-MOS HIGHS. UPPER LOW
SHEARS ACROSS THE AREA TONIGHT...WITH THE TROUGH AXIS AND SOME 7H-5H
Q-G CONVERGENCE REMAINING OVER THE FORECAST AREA THIS EVENING.
LINGERED SOME LIGHT SNOW OVER THE SOUTHEAST 1/2 OF THE FORECAST AREA
THIS EVENING...WITH UP TO AN ADDITIONAL INCH OF SNOW ACCUMULATION.
SHORTWAVE RIDGING...SINKING...DRYING ALREADY SPREAD INTO THE
NORTHWEST PORTIONS OF THE AREA LATER TONIGHT. GUIDANCE LOWS
REASONABLE WITH LIGHTER WINDS AND CLEARING SKIES NORTHWEST AND SNOW
COVER ACROSS THE SOUTH. MODEL SOUNDINGS AND TIME-HGT X-SECTIONS
INDICATE A DEEP...DRY AIRMASS WITH RIDGE BUILDING ALOFT OVER THE AREA
FOR TUE THRU WED. SOME LINGERING CLOUDS BEHIND THE SYSTEM TUE
MORNING...OTHERWISE MOSTLY SUNNY/MOSTLY CLEAR FOR TUE AFTERNOON THRU
WED. SFC RIDGE AXIS BUILDS ACROSS TUE AFTERNOON THRU WED AFTERNOON
FOR LIGHT WINDS. PREFERRED COOLER NGM/GFS-MOS HIGHS/LOWS TUE THRU
WED...ESPECIALLY ACROSS THE SOUTH HALF OF THE FORECAST AREA OVER THE
SNOW COVER. TEMPERED HIGHS INTO THU ACROSS THE SOUTH DUE TO THE
MELTING SNOW.
LATEST MEDIUM RANGE GFS/ECMWF/UKMET MODEL RUNS SHOW EXTENDED PORTION
OF FORECAST TO BE IN GOOD SHAPE FOR NOW.
COORD WITH KMKE...KMSP...THANKS.
.LSE...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING
TODAY...IAZ008>011-018-019-029-030-WIZ054-055-061.
WINTER WEATHER ADVISORY TODAY...MNZ086>088-094>096-
WIZ041>044-053.
RRSIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN TONIGHT...A WINTER WEATHER ADVISORY IS IN EFFECT ALONG AND SOUTH OF AN AUSTIN MINNESOTA TO TOMAH WISCONSIN LINE AFTER MIDNIGHT. ANOTHER LATE SEASON WINTER STORM WILL PUSH FROM THE PLAIN STATES AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT. WHILE THE MAIN SURFACE LOW WILL BE WELL SOUTH...OVER THE TENNESSEE VALLEY...THE THE BEST UPPER LEVEL FEATURES...JET INTERACTION...AND LOW LEVEL WARMING WILL BE NORTH OVER THIS AREA. WITH COLD AIR ALREADY IN PLACE...AREAS OF SNOW ARE EXPECTED TO PUSH EAST NORTHEAST OUT OF IOWA THIS EVENING...PUSHING INTO SOUTHWEST WISCONSIN AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MONDAY...A WINTER WEATHER ADVISORY IN EFFECT ALONG AND SOUTH OF AN DODGE CENTER MINNESOTA TO TOMAH WISCONSIN LINE MONDAY. SNOW WILL CONTINUE TO FALL FOR MUCH OF MONDAY AS THE STORM SYSTEM MOVES OFF TO THE EAST NORTHEAST. THE MOST SIGNIFICANT SNOW ACCUMULATIONS WILL LIKELY OCCUR ON MONDAY MORNING...AND MAINLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. IN THOSE AREAS...TOTAL ACCUMULATIONS OF 6 OR MORE INCHES ARE POSSIBLE. NORTH OF THERE...TO A DODGE CENTER TO TOMAH LINE...3 TO 6 INCHES WILL BE POSSIBLE. SOME LIGHT SNOW WILL LINGER INTO MONDAY EVENING BEFORE ENDING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SNOWFALL REPORTS FOR TONIGHT AND MONDAY WILL BE GREATLY APPRECIATED. RIECK
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350985, 5350987, 5350986, 5350988.